Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 17, 2005
Aches and Pains, Hyperglycemia and DKA
Question from Louisiana, USA:
My daughter had a moderate amount of ketones in her urine the other day. I was told she needed to drink plenty of water and it did help. The next day she was complaining that it hurt her to breathe, so I took her to a local doctor and he said that she needed to use a nebulizer. She did her treatments and is now complaining about the side and front of her stomach hurting. Meanwhile, the ketones are back. Her blood sugar tonight was 532 mg/dl [29.6 mmol/L], which is a little high for her. She runs in the 200 to 400 mg/dl [11.1 to 22,2 mmol/L] range. She is 14 and has never started her menses yet. Although she brushes her teeth, she still gets awful smelling breath. I am bringing her in tommorrow, but I wanted to know if this is something that is common in children with type 1 diabetes.
This sounds suspiciously like the beginnings of Diabetic Ketoacidosis (DKA). Please call your diabetes team physician or nurse to ask for advice immediately!
The presence of higher glucose readings (more than about 240 mg/dL [13.3 mmol/L]) with the concurrent presence of urine ketones is worrisome.
Ketones cause funny smelling breath and can cause abdominal pain, nausea, vomiting, changes in level of consciousness and others. Left unchecked, DKA can lead to death! There may be some easy things to do to help reverse this. Drinking plenty of water is one, to help “flush out” the ketones, but extra insulin may be required right away. Your diabetes team is best in a position to advise you on that.
PLEASE DO NOT DELAY. If the child develops vomiting or decreased alertness or heavy/deep breathing, seek emergency care immediately.